Alert archive / New Mexico / Special Weather Statements in 2021
Special Weather Statement, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this special weather statement at May 23, 2021, 7:03 PM MDT for Eddy County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2021, 7:03 PM MDT (01:03 UTC)
- Expired
- May 23, 2021, 7:45 PM MDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 198 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1300 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1694 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.2
The text
As transmitted.
695 WWUS84 KMAF 240103 SPSMAF Special Weather Statement National Weather Service Midland/Odessa TX 803 PM CDT Sun May 23 2021 NMZ027-028-TXZ059-273-274-240145- Eddy County Plains NM-Guadalupe Mountains of Eddy County NM- Loving TX-Eastern Culberson County TX-Reeves County Plains TX- 803 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 802 PM CDT/702 PM MDT/, Doppler radar was tracking strong thunderstorms over Loving, or 11 miles southeast of Carlsbad, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Carlsbad, Loving, Red Bluff Reservoir, Malaga, Orla, Carlsbad Caverns National Park, Whites City, Otis, Red Bluff and Cavern City Air Terminal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3166 10456 3211 10466 3250 10394 3173 10370 TIME...MOT...LOC 0102Z 229DEG 17KT 3227 10409 $$ 89
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 23, 5:22 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 23, 5:22 PM MDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 622 PM CDT Sun May 23 2021 .DISCUSSION... See 00Z Aviation Discussion below. && .AVIATION... Latest models still develop MVFR cigs KMAF overnight. Otherwise, VFR conditions will prevail. Hi-res models suggest convection will stay clear of terminals, at least in the short term. Return flow will dominate next 24 hours, remaining elevated overnight due to a 40+kt LLJ. A widespread cu field is anticipated Monday afternoon, w/bases 4.5-8 kft AGL. && .PREV DISCUSSION... /issued 215 PM CDT Sun May 23 2021/ DISCUSSION... Look for more storms today and much of the week ahead as a persistent, active weather pattern remains in place. A large scale, deep upper trough remains situated across the West, but will finally lift into the Plains today. As this happens, large- scale forcing will shift east into areas of rich low level moisture. We are towering CU along and west of the Pecos River currently with temperatures heating well into the 80's. Instability is increasing with CAPE values already around 2000 J/kg. We are lacking strong shear, but will likely still support some organization of convection as it forms off the dryline this afternoon. Similar to yesterday we will likely see a few severe storms capable of large hail and damaging winds. The highest coverage of storms today look to be west of the Permian Basin and into the higher terrain. Southwesterly flow aloft remains across the area into this week with periodic shortwaves enhancing lift along the dryline. While it is hard to time these waves until they get closer, it appears we will see at least some storms in our area everyday this week. Models are suggesting one of these waves to traverse the area Monday afternoon with the high coverage of storms for our region. A large Marginal risk for severe is already in place. On a good note, cooler mid level temperatures will keep highs generally below normal to start the week. As we head toward midweek, temperatures warm back to or slightly above normal for late May as storm coverage decreases. Another upper trough approaches the area late in the week with better rain chances and severe storms back in the forecast. If you have plans for the Memorial Day weekend it looks warm with a chance for storms almost anywhere. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 65 82 64 86 / 10 30 40 20 Carlsbad 63 87 60 93 / 30 50 30 10 Dryden 67 87 68 91 / 30 20 20 20 Fort Stockton 65 86 64 92 / 40 40 40 20 Guadalupe Pass 61 83 60 87 / 20 40 20 10 Hobbs 62 82 60 89 / 40 50 40 10 Marfa 54 85 53 88 / 60 50 40 20 Midland Intl Airport 65 84 64 89 / 20 40 40 20 Odessa 65 83 64 89 / 20 40 40 20 Wink 66 88 64 93 / 30 40 40 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/89/44
Hazardous weather outlook, May 23, 12:58 PM MDT, 6 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Sun May 23 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 158 PM CDT Sun May 23 2021 /1258 PM MDT Sun May 23 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening, particularly across Southeast New Mexico and portions of West Texas including the Trans Pecos, Davis Mountains, and Big Bend. Threats primarily include large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms remain possible Monday and Tuesday. Any severe storms that do develop will be accompanied by large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 23, 6:15 PM MDT, 48 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 715 PM CDT Sun May 23 2021 NMZ028-034-TXZ059-273-274-240100- Southern Lea County NM-Eddy County Plains NM-Loving TX- Eastern Culberson County TX-Reeves County Plains TX- 715 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTHWESTERN LEA...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES UNTIL 800 PM CDT/700 PM MDT/... At 715 PM CDT/615 PM MDT/, Doppler radar was tracking a strong thunderstorm 22 miles west of Orla, or 31 miles east of Pine Springs, moving north at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Red Bluff Reservoir, Orla and Red Bluff. LAT...LON 3152 10383 3169 10444 3214 10440 3206 10366 TIME...MOT...LOC 0015Z 195DEG 15KT 3178 10429 24
Special weather statement, May 23, 6:26 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
726 PM CDT Sun May 23 2021
TXZ282-240115-
Lower Brewster County TX-
726 PM CDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 815 PM CDT...
At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boquillas Canyon, or 20 miles east of Panther Junction, moving north
at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Boquillas Canyon.
LAT...LON 2916 10304 2939 10303 2936 10284 2935 10288
2929 10289 2926 10291 2924 10287 2922 10287
2921 10289 2922 10291 2919 10292 2919 10294
2918 10295 2918 10299 2916 10300
TIME...MOT...LOC 0026Z 183DEG 5KT 2923 10288
24Special weather statement, May 23, 6:37 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 737 PM CDT Sun May 23 2021 TXZ276-279-281-240115- Central Brewster County TX-Presidio Valley TX-Marfa Plateau TX- 737 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER AND SOUTHEASTERN PRESIDIO COUNTIES UNTIL 815 PM CDT... At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Big Bend Ranch State Park, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Casa Piedra. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2968 10430 3005 10404 2985 10351 2950 10402 TIME...MOT...LOC 0037Z 219DEG 18KT 2971 10416 89
Special weather statement, May 23, 6:44 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
744 PM CDT Sun May 23 2021
TXZ075-274-277-278-240130-
Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
744 PM CDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTHERN
BREWSTER...SOUTHWESTERN REEVES...NORTHEASTERN JEFF DAVIS AND
SOUTHEASTERN CULBERSON COUNTIES UNTIL 830 PM CDT...
At 743 PM CDT, Doppler radar was tracking strong thunderstorms 9
miles south of Balmorhea Lake, or 21 miles northeast of Fort Davis,
moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible
with heavy localized rainfall.
Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Saragosa, Verhalen,
Star Mountain, Toyahvale and Buffalo Trail Scout Camp.
This includes the following highways...
Interstate 10 between mile markers 183 and 232.
Interstate 20 between mile markers 0 and 8.
LAT...LON 3055 10365 3079 10405 3117 10416 3118 10337
3070 10327
TIME...MOT...LOC 0043Z 261DEG 18KT 3084 10367
89Special weather statement, May 23, 6:46 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
746 PM CDT Sun May 23 2021
TXZ272-276>278-240130-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
Davis Mountains Foothills TX-Davis Mountains TX-
746 PM CDT Sun May 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...JEFF
DAVIS...NORTHEASTERN PRESIDIO AND SOUTHERN CULBERSON COUNTIES UNTIL
830 PM CDT...
At 745 PM CDT, Doppler radar was tracking strong thunderstorms 12
miles south of Kent, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible.
Locations impacted include...
Marfa, Kent, Fort Davis, Valentine, Bloys Camp, Plateau, Davis
Mountains State Park, McDonald Observatory, Camp Mitre Peak, Marfa
Municipal Airport, Alpine-Casparis Municipal Airport, Black Mountain,
Paisano Pass, Indian Lodge and Fort Davis National Historical Site.
This includes Interstate 10 between mile markers 147 and 183.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3006 10405 3052 10451 3103 10478 3119 10413
3079 10403 3051 10355
TIME...MOT...LOC 0045Z 230DEG 21KT 3089 10423
89Special weather statement, May 23, 7:03 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 803 PM CDT Sun May 23 2021 NMZ027-028-TXZ059-273-274-240145- Eddy County Plains NM-Guadalupe Mountains of Eddy County NM- Loving TX-Eastern Culberson County TX-Reeves County Plains TX- 803 PM CDT Sun May 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...NORTHWESTERN REEVES...NORTHEASTERN CULBERSON AND NORTHWESTERN LOVING COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 802 PM CDT/702 PM MDT/, Doppler radar was tracking strong thunderstorms over Loving, or 11 miles southeast of Carlsbad, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Carlsbad, Loving, Red Bluff Reservoir, Malaga, Orla, Carlsbad Caverns National Park, Whites City, Otis, Red Bluff and Cavern City Air Terminal. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3166 10456 3211 10466 3250 10394 3173 10370 TIME...MOT...LOC 0102Z 229DEG 17KT 3227 10409 89
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:06 PM MDT | Special Weather Statement | MAF | 39 min | |
| May 23, 6:15 PM MDT | Special Weather Statement | MAF | Loving | 45 min |
| May 23, 6:26 PM MDT | Special Weather Statement | MAF | 49 min | |
| May 23, 6:37 PM MDT | Special Weather Statement | MAF | Presidio | 38 min |
| May 23, 6:39 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| May 23, 6:44 PM MDT | Special Weather Statement | MAF | Reeves | 46 min |
| May 23, 6:44 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 38 min |
| May 23, 6:46 PM MDT | Special Weather Statement | MAF | Jeff Davis | 44 min |
| May 23, 7:15 PM MDT | Special Weather Statement | MAF | Presidio | 45 min |
| May 23, 7:26 PM MDT | Severe Thunderstorm Warning | MAF | Presidio | 25 min |
| May 23, 7:30 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 45 min |
| May 23, 7:50 PM MDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 23, 8:03 PM MDT | Severe Thunderstorm Warning | MAF | Presidio | 24 min |
| May 23, 8:05 PM MDT | Special Weather Statement | MAF | Brewster | 40 min |
| May 23, 8:08 PM MDT | Severe Thunderstorm Warning | MAF | Brewster | 52 min |
| May 23, 8:26 PM MDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 34 min |
| May 23, 8:33 PM MDT | Areal Flood Advisory | MAF | Presidio | 3 hr |
| May 23, 8:35 PM MDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 23, 8:58 PM MDT | Special Weather Statement | MAF | Brewster | 32 min |
| May 23, 9:01 PM MDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 44 min |
| May 24, 3:24 PM MDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 51 min |
| May 24, 3:56 PM MDT | Special Weather Statement | MAF | Upton | 49 min |
| May 24, 4:06 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 39 min |
| May 24, 4:25 PM MDT | Special Weather Statement | MAF | Upton | 35 min |
| May 24, 4:30 PM MDT | Special Weather Statement | MAF | Gaines | 30 min |
| May 24, 4:33 PM MDT | Special Weather Statement | MAF | Pecos | 42 min |
| May 24, 4:35 PM MDT | Special Weather Statement | MAF | Brewster | 40 min |
| May 24, 4:40 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 65 min |
| May 24, 4:42 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| May 24, 4:48 PM MDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 24, 4:50 PM MDT | Special Weather Statement | MAF | Culberson | 40 min |
| May 24, 5:02 PM MDT | Special Weather Statement | MAF | Reeves | 43 min |
| May 24, 5:03 PM MDT | Special Weather Statement | MAF | Gaines | 42 min |
| May 24, 5:17 PM MDT | Special Weather Statement | MAF | Brewster | 43 min |
| May 24, 5:38 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 67 min |
| May 24, 5:41 PM MDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 49 min |
| May 24, 5:44 PM MDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| May 24, 5:46 PM MDT | Special Weather Statement | MAF | Jeff Davis | 44 min |
| May 24, 5:47 PM MDT | Special Weather Statement | MAF | Culberson | 43 min |
| May 24, 5:49 PM MDT | Special Weather Statement | MAF | Yoakum | 41 min |
| May 24, 5:58 PM MDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 23, 7:18 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 42 min |
| May 23, 7:22 PM MDT | Special Weather Statement | MAF | Eddy | 38 min |
| May 23, 7:31 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 32 min |
| May 23, 7:59 PM MDT | Special Weather Statement | MAF | Eddy | 46 min |
Nearby
Special Weather Statements in New Mexico, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.